Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Honolulu, HI

May 3, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 3, 2011, 4:06 AM HST for Kauai County, Hawaii. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2011, 4:06 AM HST (14:06 UTC)
Expired
May 3, 2011, 5:00 AM HST
In force
54 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 19 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WGHW50 PHFO 031406
FFWHFO
HIC007-031500-
/O.NEW.PHFO.FF.W.0020.110503T1406Z-110503T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
406 AM HST TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 500 AM HST

* AT 355 AM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
  6 MILES NORTH OF PRINCEVILLE TO 15 MILES SOUTHEAST OF POIPU...OR
  ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF LIHUE TO 16 MILES
  SOUTH OF LIHUE...MOVING WEST AT 15 MPH. THE RAIN GAGE AT KAPAHI 
  SHOWED RAIN FALLING AT OVER 3 INCHES PER HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA...HAENA...KOLOA...NA PALI STATE PARK...OMAO...KALAHEO...
  KALALAU VALLEY...KOKEE STATE PARK...HANAPEPE...BARKING SANDS...
  WAIMEA...MANA AND KEKAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2241 15949 2169 15917 2154 15960 2226 15992

$$
DONALDSON
1 follow-up statement
588 
WGHW70 PHFO 031455
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
455 AM HST TUE MAY 3 2011

HIC007-031504-
/O.EXP.PHFO.FF.W.0020.000000T0000Z-110503T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI COUNTY-
455 AM HST TUE MAY 3 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS ARE 
TAPERING OFF. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL 
HOURS.

LAT...LON 2241 15949 2169 15917 2154 15960 2226 15992

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 3, 4:00 AM HST, 6 minutes earlier.

Area forecast discussion, May 3, 4:00 AM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST TUE MAY 3 2011

.SYNOPSIS...
A LOW ALOFT NEAR THE ISLANDS WILL GRADUALLY WEAKEN...MAKING THE
ATMOSPHERE MORE STABLE BY WEDNESDAY. MEANWHILE...A SURFACE HIGH FAR
NORTHEAST OF THE AREA WILL BUILD SOUTHWEST. THE HIGH WILL PRODUCE
LOCALLY BREEZY TRADE WINDS TONIGHT INTO THE WEEKEND. THE TRADE WINDS
WILL WEAKEN EARLY NEXT WEEK AS THE HIGH MOVES AWAY AGAIN.

&&

.DISCUSSION...
A TROUGH ALOFT CONTINUES TO PRODUCE UNSETTLED WEATHER OVER THE MAIN
HAWAIIAN ISLANDS. WATER VAPOR IMAGERY APPEARS TO SHOW ONE LOW ALOFT
ABOUT 400 MILES EAST NORTHEAST OF HILO NEAR 23N150W AND POSSIBLY
ANOTHER LOW 200 MILES WEST OF LIHUE NEAR 22N162W. THE TROUGH OVER
THE AREA IS KEEPING THE ATMOSPHERE VERY UNSTABLE. THE 200 AM BALLOON
SOUNDING AT LIHUE SHOWED A LIFTED INDEX...LI...OF -7.0 AND A CAPE OF
3166 J/KG. THIS IS ABOUT AS UNSTABLE AS IT EVER GETS OVER THE
ISLANDS. AS OF 300 AM...RADARS WERE SHOWING NO HEAVY SHOWERS OVER
THE ISLANDS...BUT THERE WERE SCATTERED MODERATE SHOWERS OVER
WINDWARD AREAS OF OAHU...MAUI AND THE BIG ISLAND AND THERE WERE
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS OVER WATER AROUND THE
ISLANDS FROM MAUI TO OAHU. THE RELATIVE HUMIDITY AT MAUNA KEA SUMMIT
WAS 100 PERCENT WITH TEMPERATURES WELL BELOW FREEZING SO THERE IS
PROBABLY FREEZING FOG ON THE SUMMITS.

THE TROUGH ALOFT IS NEARLY STATIONARY SO THE ATMOSPHERE WILL REMAIN
UNSTABLE ENOUGH FOR MORE THUNDERSTORMS THROUGH THIS EVENING. THE
TROUGH WILL ALSO KEEP TEMPERATURES ALOFT COLD ENOUGH TO CONTINUE THE
POSSIBILITY OF MORE SNOW ON THE BIG ISLAND SUMMITS SO WE HAVE
EXTENDED THE WINTER WEATHER ADVISORY THROUGH WEDNESDAY MORNING. THE
GFS MODEL SHOWS THE TROUGH ALOFT SLOWLY WEAKENING AND SHIFTING
SOUTHEAST OVER THE NEXT 48 HOURS. AS IT DOES...THE ATMOSPHERE OVER
THE ISLANDS WILL SLOWLY BECOME LESS UNSTABLE. SURFACE ANALYSES SHOW
A RATHER STRONG 1035 MB HIGH ABOUT 2200 MILES NORTHEAST OF HONOLULU
NEAR 43N132W. THE HIGH WILL BUILD SOUTHWEST THROUGH SATURDAY. THE
PRESSURE GRADIENT OVER THE MAIN HAWAIIAN ISLANDS WILL TIGHTEN
RAPIDLY TODAY...AND THE TRADE WINDS BECOMING LOCALLY BREEZY BY
TONIGHT. THE COMBINATION OF INCREASING STABILITY AND STRONGER TRADE
WINDS SHOULD END THE THREAT OF THUNDERSTORMS BY LATE TONIGHT.

THE LATEST GLOBAL MODELS CONTINUE TO SHOW THE TROUGH OVER THE MAIN
HAWAIIAN ISLANDS BECOMING PART OF AN EAST TO WEST TROUGH...THE KIND
OFTEN CALLED A TUTT...TROPICAL UPPER TROPOSPHERIC TROUGH. THERE WILL
BE SOME LINGERING INSTABILITY ASSOCIATED WITH THE TUTT...BUT THE
ATMOSPHERE WILL BE LESS UNSTABLE BY MID-WEEK. THE GLOBAL MODELS
CONTINUE TO SUGGEST A LOW ALOFT MAY REDEVELOP NEAR THE ISLANDS BY
THE WEEKEND AND MAKE THE ATMOSPHERE MORE UNSTABLE AGAIN. THE MODELS
ARE STILL RATHER INCONSISTENT...SO IT IS TOO SOON TO KNOW EXACTLY
HOW THIS WILL PLAY OUT.

EARLY NEXT WEEK THE GFS AND ECMWF MODELS ARE SHOWING THE TUTT
BREAKING DOWN AS A DEEP LOW ALOFT DIGS TOWARD THE ISLANDS FROM THE
NORTHWEST. THIS SYSTEM COULD DISRUPT THE TRADES...PRODUCE UNSTABLE
CONDITIONS AND BRING MORE UNSETTLED WEATHER.

&&

.MARINE...
TRADE WINDS WILL LIKELY STRENGTHEN ENOUGH TONIGHT TO REQUIRE A
SMALL CRAFT ADVISORY...SCA...FOR THE WINDIER AREAS AROUND THE BIG
ISLAND AND MAUI AND THE SCA MAY REMAIN UP THROUGH THE WEEK. THE
STRONGER TRADES MAY PRODUCE ROUGH SURF ALONG EAST FACING SHORES...
SO A HIGH SURF ADVISORY COULD BE NEEDED BY MID-WEEK. WE ARE STILL
EXPECTING A MODERATE NORTHWEST SWELL TO PEAK ON THURSDAY AND WE MAY
SEE A MODERATE SOUTH SWELL EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
THROUGH 900 AM WEDNESDAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:43 PM HSTAreal Flood AdvisoryHFOHawaii86 min
May 2, 2:51 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 2, 3:35 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 2, 3:39 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 2, 3:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 2, 4:24 PM HSTAreal Flood AdvisoryHFOKalawao112 min
May 2, 5:11 PM HSTAreal Flood AdvisoryHFOKalawao64 min
May 2, 5:46 PM HSTSpecial Marine WarningHFO16 min
May 2, 5:52 PM HSTSpecial Marine WarningHFO37 min
May 2, 6:09 PM HSTFlash Flood WarningHFOHonolulu3 hr
May 2, 6:34 PM HSTSpecial Marine WarningHFO41 min
May 3, 12:52 AM HSTAreal Flood AdvisoryHFOHonolulu85 min
May 3, 6:56 AM HSTAreal Flood AdvisoryHFOHonolulu105 min
May 3, 9:45 AM HSTSmall Craft AdvisoryHFO4 days
May 3, 12:35 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.